MAUDE Adverse Event Report: ST. JUDE MEDICAL, INC. SJM TRIFECTA VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE

ST. JUDE MEDICAL, INC. SJM TRIFECTA VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE
Model Number TF-27A
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Aortic Insufficiency (1715)
Date of Event 12/20/2018
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2013, a 27mm trifecta valve was successfully implanted.Five years later on (b)(6) 2018, the device was explanted as a result of an unspecified structural valve deterioration (svd).The patient is reported to be recovering.
 
Event or Problem Description
On (b)(6) 2013, a 27mm trifecta valve was successfully implanted.Five years later a severe leak was confirmed on a tee.On (b)(6) 2018, the device was explanted as a result of structural valve deterioration (svd).Upon explantation, the leaflet was observed to be torn, originating at the nadir of the device up along the stent post.The device was replaced with a 27mm trifecta valve and the patient is reported to be recovering.
 
Additional Manufacturer Narrative
The reported torn leaflet was confirmed.Leakage was also reported.Morphological and histopathological examination revealed leaflets 1 and 2 were torn away from their shared stent post.Focal fibrous pannus ingrowth was present on the outflow surface of leaflet 3, straddling the commissure between leaflets 1 and 3, and on the inflow surface of leaflet 2.Additional unidentified white tissue was received with the valve.There was no evidence of inflammation or significant calcifications.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed.The root cause of the torn leaflets and resultant leakage could not be conclusively determined; however, the pannus noted on the leaflets, especially that which was straddling the commissure at stent post 1, had the potential to induce increased stress on adjacent leaflets and create an unbalanced stress relief distribution between all leaflets during coaptation, leading to leaflet tears and reduced durability.Information from the field indicated that the valve had been implanted for over 5 years.

Brand Name
SJM TRIFECTA VALVE
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
ST. JUDE MEDICAL, INC.
177 east county road b
st. paul MN 55117
MDR Report Key8222704
Report Number3007113487-2019-00002
Device Sequence Number18901148
Product Code LWR
UDI-Device Identifier05414734052054
UDI-Public05414734052054
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P100029
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/10/2015
Device Model NumberTF-27A
Device Lot Number4136397
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/20/2018
Supplement Date Received by Manufacturer01/10/2019
Initial Report FDA Received Date01/07/2019
Supplement Report FDA Received Date01/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR